An emergency room physician in Antigonish, N.S., is raising the alarm about a "paradoxical response" to marijuana that can exacerbate the very symptoms some people use the drug medicinally to address.
Cannabinoid hyperemesis syndrome involves recurrent vomiting, nausea and stomach cramps. When it occurs, it is typically in chronic consumers of marijuana, meaning those who use on a daily basis for more than a year.
Dr. Maureen Allen, an emergency room physician at St Martha's Regional Hospital, told the CBC's Information Morning the small facility is seeing between three and five patients a month with the syndrome.
"What happens to patients who are using it for different reasons, and sometimes use it to stimulate their appetite or to treat nausea, is that it'll actually do the opposite," she said.
"These patients are coming in with severe, severe cyclic episodes of colicky abdominal pain with nausea and vomiting."
Allen said the syndrome was first documented in 2004. She said the increased ubiquity of cannabis is a concern, as are rising concentrations of THC, the chemical in marijuana that makes users high.
"The higher the potency the more likely we are to see these complications," she said.
- Smoking pot as a medicine raises questions for doctors about side effects
Dr. Selena Au, a critical-care physician with the University of Calgary who published a case report on cannabinoid hyperemesis syndrome in the Canadian Journal of General Internal Medicine in 2014, said more research is needed to determine how prevalent it is, and what triggers it.
The symptoms are "very severe and dramatic," she said, but many doctors are still misdiagnosing the syndrome. Au said she hopes that will change as more physicians learn about it.
Doctors "need to be warning patients about this," Au said, especially as marijuana-use becomes more commonplace.
Fighting misinformation a challenge
One key to diagnosis, Au said, is that the syndrome is often accompanied by "compulsive hot bathing." Hot water can provide relief from the pain and nausea, she said, so "some of these patients actually spend hours soaking in scalding hot bathtubs."
The only real way to cure cannabinoid hyperemesis syndrome, Allen said, is to stop using marijuana entirely. "That's very difficult," she said, "especially when individuals are seeing benefit in terms of why they're using it."
Allen said helping consumers make informed decisions about the risks and benefits of marijuana use, whether that's recreationally or medicinally, will require a breadth of publicly funded research that's currently lacking.
"As a physician trying to have these conversations with my patients, it's really difficult," Allen said, "because there is so much misinformation out there."
She said marijuana is "marketed as a benign cure-all with little attention being paid to the unintended consequences."